Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Tonsil infection, swelling, white patches, pain, penicillin, erythromycin, amoxicillin, mono, abscess

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 466 Questions
Age: 27
Height: 5' 10"
Weight: 175
History: Tonsil infections 3 times a year. 1 bout of mono 2 years ago.

I came down with a throat infection 4 weeks ago. It came on rapidly/overnight and my tonsils we covered in puss. I was treated with penicillin (10 days, I missed the occassional dose, but took all the meds) and the swelling, white patches and pain went away. As soon as I finished the meds the white spots, pain and swelling came back only on one side, the right tonsil. I was then prescribed erothromycin and that didn't have any effect. I didn't take the full prescription, stopped after third day as nothing was happening. I was then prescribed amoxicillin that took away the white patches but not the swelling. My right tonsil is still swollen and occasionally develops white patches. I have had mono before and this doesn't feel like mono. It is also not a abscess. I have been off antibiotics for a week and nothing has changed. Should I get steroids for swelling and a more powerful antibiotic????
Posted Mon, 23 Apr 2012 in Ear, Nose and Throat Problems
Answered by Dr. Mitaly 1 hour later

Thanks for posting your query

The symptoms described by you are suggestive of chronic tonsillitis.If severe it can spread and lead to pharyngitis and abscess formation which may extend to the lateral tonsil and causes Peritonscellar abscess.
The ideal treatment for it is the use of antibiotics as Penicillin or Amoxicillin which you were prescribed.First of all you should not stop taking the antibiotics and restart with new as it leads to resistance against the drugs and no improvement in the condition.
1)For the pain relief anti inflammatory medications as Ibuprofen can be taken.
2)Do warm salt water gargles,have lozenges and drink warm liquids.Avoid solid foods if pain is very severe.
If the pain persists continuously for more than 3 weeks even after taking drugs then Tonsillectomy(surgical removal of tonsils)is the only choice.
Steroids are usually not prescribed in Tonsillitis.Consider visiting a ENT specialist for examination to see if the infection is localized or has spread.

Hope I have answered your query.I will be available for follow up query.
Above answer was peer-reviewed by
Follow-up: Tonsil infection, swelling, white patches, pain, penicillin, erythromycin, amoxicillin, mono, abscess 11 hours later
Thank you for confirming my suspicion. Should I go back on antibiotics? Is there are different antibiotic that is not penicillin, amoxicillin or erithromycin that I should take as they have not worked? Should I get a stronger dose of the antibiotic?
Answered by Dr. Mitaly 3 hours later

Thanks for follow up

It is better to get the tonsils examined first.Usually the drugs prescribed to you are the drugs of choice and if needed they can be given in higher doses for longer duration.Do not go for self medication as it can worsen the symptoms and take the medications as prescribed.It may take time to heal but will help you.

Wishing you Good Health!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an ENT Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor